Ohio, 2016

Heavy Snow and Winter Weather in Ohio, February 14, 2016

February 14, 2016 · NWS RLX · 3 events in 3 counties and zones

Strong warm advection, north of a warm front in Tennessee, caused snow to develop across eastern Kentucky and extreme southern Ohio during late Sunday afternoon the 14th. An enhanced west to east band of snow fell during the evening, and clipped Lawrence County before diminishing after 2200E.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Strong warm advection, north of a warm front in Tennessee, caused snow to develop across eastern Kentucky and extreme southern Ohio during late Sunday afternoon the 14th.

An enhanced west to east band of snow fell during the evening, and clipped Lawrence County before diminishing after 2200E. Four to 5 inches of snow fell there. For example, Waterloo measured 5 inches. Unofficial measurements included 5 inches in Ironton.

North of Lawrence County, accumulations diminished. Snow accumulations of 2 to 3 inches were common across Jackson and Gallia Counties, with even less further north.

A lull occurred late at night and during the morning of the 15th. A strong low pressure wave lifted north, increasing the rain during the late afternoon and evening of the 15th. Rain amounts of 1.25 to 1.5 inches fell in Lawrence and Gallia Counties, with lesser amounts further north. The rain and snow melt caused strong rises on streams, but notable flooding did not occur.

The final act in this episode, was the rain transitioning to a period of wet snow during the predawn of the 16th. An inch or 2 of accumulation occurred across portions of southeast Ohio.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 14, 3:52 PM EST, 8 minutes earlier.

Area forecast discussion, Feb 14, 3:52 PM EST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
352 PM EST SUN FEB 14 2016

.SYNOPSIS...
COMPLEX SYSTEM OVERRUNS EXITING ARCTIC AIR THROUGH MONDAY...FOR A
MESSY CONCOCTION OF WINTRY WEATHER THEN WATER CONCERNS. THE SYSTEM
EXITS EARLY TUESDAY...FOLLOWED BY ANOTHER TUESDAY NIGHT.

&&

.NEAR TERM /THROUGH MONDAY/...
FLAKES SHOULD BE REACHING GROUND ON SCHEDULE IN THE TRI STATE
AROUND HTS ON SE TO SOUTHWEST VIRGINIA...NOW THROUGH DARK.

MAIN CHANGE WAS JUST TO ADD BOONE AND FAYETTE TO THE SOUTHERN
WARNING. ALSO WILL ADD JUST A FEW COUNTIES WITH THE LOWER SNOW
CRITERIA TO AN ADVISORY...INCLUDING ATHENS...WOOD...WIRT AND
CALHOUN.

AS SNOW CHANGES TO RAIN...ADDED SOME POCKETS OF FREEZING RAIN
MONDAY IN NORTH CENTRAL WEST VIRGINIA DUE TO THE COLD GROUND.
MAY EVEN BE SOME FREEZING AT 33 OR 34 DEGREES. NO REASON FOR AN
ADVISORY AT THIS DISTANCE IN TIME.

TEMPERATURES SHOULD HOLD STEADY OR SLOWLY RISE OVERNIGHT AND
MONDAY.

THE INCREASING SOUTHEAST FLOW STILL HAS US CONCERNED ABOUT THE
FREEZING RAIN FROM THE BECKLEY/OAK HILL VICINITY ON NORTHEAST TO
SNOWSHOE AND THE GREENBRIER VALLEY IN POCAHONTAS COUNTY MONDAY
AFTERNOON...THEN CONTINUING IN POCAHONTAS COUNTY MONDAY NIGHT.
SNOW AMOUNTS WERE MARGINAL FOR BOONE AND FAYETTE COUNTIES FOR THE
WARNING.

CONDITIONS IMPROVE 18Z MONDAY TO 00Z IN THE DOWNSLOPE AREAS
ESPECIALLY WILLIAMSON...LOGAN...MADISON...CHARLESTON VICINITY.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
MONDAY NIGHT...MOST OF THE FORECAST AREA WILL HAVE TURNED TO ALL
RAIN HOWEVER COLD AIR BECOMES WEDGED EAST OF APPALACHIANS AND NEAR
THE SURFACE TEMPERATURES WILL LIKELY HANG AROUND TO SLIGHTLY BELOW
FREEZING THROUGH THE NIGHT IN THE MOUNTAINS. WARM LAYER ALOFT IS
MAKING FORECASTING P-TYPES MONDAY NIGHT A CHALLENGE FOR THE
MOUNTAINS. CURRENT THINKING IS STARTING THE NIGHT WITH A WINTRY
MIX AND THEN TRANSITIONING TO FREEZING RAIN. POCAHONTAS COUNTY
WILL LIKELY SEE THE BRUNT OF THE ICING WITH AMOUNTS OF OVER A
QUARTER OF AN INCH POSSIBLE.

THE OTHER CONCERN THIS FORECAST PERIOD WILL BE RAINFALL ACROSS THE
LOWLANDS MONDAY NIGHT. CURRENT QPF AMOUNTS FROM MONDAY AFTERNOON
THROUGH TUESDAY ARE CLOSE TO AN INCH IN SOME AREAS AND MINOR
FLOODING ISSUES COULD OCCUR AS RAIN FALLS ONTO FRESH SNOW FROM
EARLIER IN THE EVENT AND FROZEN GROUND. HOWEVER...TEMPERATURES
LOOK TO REMAIN IN THE UPPER 30S TO POSSIBLE LOW 40S SO NOT
EXPECTING A RAPID SNOW MELT AND THE NEW SNOW ON THE GROUND SHOULD
BE ABLE TO ABSORB A LOT OF THE WATER.  AT THIS TIME WAS NOT
CONFIDENT ENOUGH IN ANY HYDRO CONCERNS TO ISSUE A FLOOD
WATCH...BUT WILL HIGHLIGHT IN THE HWO FOR NOW.

AFTER A DRIER BUT OVERCAST INTERLUDE BETWEEN SYSTEMS TUE...06Z
MODEL RUNS ARE FARTHER S WITH ANOTHER UPPER LEVEL S/W TROUGH AND
ASSOCIATED LOW PRESSURE SYSTEM PROGGED TO CROSS TUE NT. THIS WOULD
BRING COLDER AIR BACK INTO THE AREA FROM THE W THROUGHOUT THE
COLUMN OVERNIGHT TUE NT...CHANGING ANY RAIN...FREEZING RAIN OR
MIXED PRECIPITATION THAT RETURNS TUE EVENING...BACK TO SNOW...WITH
LIGHT ADDITIONAL AMOUNTS POSSIBLE OF GENERALLY 1 TO 3 INCHES.

USED MOSTLY NAM FOR TEMPERATURES ALOFT AND USED A VARIETY OF
GUIDANCE AS WELL AS PREVIOUS OFFICIAL FORECAST FOR SFC TEMPS. QPF
AMOUNTS ARE GENERALLY A MIX BETWEEN RFC AND MODEL GUIDANCE.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
OVERALL...QUIET AND WARMER WEATHER WILL TAKE HOLD IN THE LONG TERM.
STILL SOME LIGHT UPSLOPE SNOW SHOWERS LINGERING BEHIND DEPARTING
CLIPPER EARLY THURSDAY...BUT DRIER...AND WARMER AIR WILL GRADUALLY
TAKE HOLD AS HIGH PRESSURE SURFACE AND ALOFT BUILD INTO THE REGION.
TEMPERATURES TOWARDS THE END OF THE WEEK COULD EVEN CLIMB INTO THE
50S TO LOWER 60S ACROSS THE LOWLANDS...AS WAA INCREASES OUT AHEAD OF
AN APPROACHING LOW...WHICH WILL SWEEP A COLD FRONT INTO THE REGION
OVER THE WEEKEND...WITH LIGHT RAIN SHOWERS...AND COOLER
TEMPERATURES TO END THE WEEK.

&&

.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
DETERIORATING CONDITIONS AS UPSTREAM STRONG LOW LEVEL WARM AIR ADVECTION
CAUSES CEILINGS TO THICKEN AND LOWER...WITH LIGHT SNOW BREAKING OUT.

LOWEST VISIBILITIES IN SNOW FIGURED AFTER 23Z ACROSS EASTERN KENTUCKY
EXTREME SOUTHERN OHIO...AND THE SOUTHERN HALF OF WEST VIRGINIA...
INTO SOUTHWEST VIRGINIA.

WIDESPREAD CEILINGS 1 TO 2 THSD FT AND VSBY BLO 3 MILES IN THE SNOW...
WITH CEILINGS AOB 1 THSD FT DEVELOPING TONIGHT OVER MOUNTAINS WITH
HIGHER RIDGES OBSCURED.

THE SNOW CHANGES TO SLEET THEN RAIN IN THE WESTERN LOWLANDS 12Z TO 18Z
MONDAY. IN THE SOUTHEAST FLOW...FREEZING RAIN LIKELY TO DEVELOP AT
AT BECKLEY IN THAT 12Z TO 18Z TIME FRAME.

SOME IMPROVEMENT IN CEILINGS AND VISIBILITY EXPECTED 12Z TO 18Z IN THE
CRW TO CKB/W22 CORRIDOR...AND MAYBE EVEN ELKINS 15Z TO 18Z MONDAY IN
THAT TRANSITION.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY...

FORECAST CONFIDENCE: MEDIUM

ALTERNATE SCENARIOS: VISIBILITY MAY IMPROVE AGAIN 06Z TO 12Z MONDAY
ACROSS NORTHERN COUNTIES AS PRECIPITATION TEMPORARILY DECREASES
ACROSS THAT CORRIDOR.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       21   22   23   00   01   02   03   04   05   06   07   08
EST 1HRLY       16   17   18   19   20   21   22   23   00   01   02   03
CRW CONSISTENCY  H    H    M    L    L    L    L    L    L    L    L    L
HTS CONSISTENCY  M    L    L    L    L    L    L    L    L    L    L    L
BKW CONSISTENCY  M    M    L    L    L    L    L    L    L    L    L    L
EKN CONSISTENCY  H    H    H    H    M    M    L    L    L    L    L    L
PKB CONSISTENCY  H    H    H    M    M    M    M    M    M    M    M    L
CKB CONSISTENCY  H    H    H    H    H    M    L    L    L    M    M    M

AFTER 18Z MONDAY...
PROLONG IFR CONDITIONS WILL LIKELY PERSIST IN MID OHO VALLEY AND
CENTRAL APPALACHIANS INTO WEDNESDAY. LOW CEILINGS AND VSBY IN MOSTLY
RAIN MONDAY NIGHT INTO TUESDAY...THEN MIXED LIGHT RAIN AND SNOW
TUESDAY NIGHT INTO WEDNESDAY.

&&

.EQUIPMENT...
HAVING ON/OFF PROBLEMS WITH THE CKB ASOS. TEMPERATURE READING TOO WARM AT
TIMES. TROUBLE TICKET STILL EXISTS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 3 PM EST MONDAY FOR WVZ009-017-
     018.
     WINTER WEATHER ADVISORY UNTIL 7 AM EST TUESDAY FOR WVZ037-038-
     047.
     WINTER STORM WARNING UNTIL 7 PM EST MONDAY FOR WVZ024>026-
     033>036.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR WVZ005>008-
     013>016-027.
     WINTER STORM WARNING UNTIL 10 AM EST TUESDAY FOR WVZ046.
OH...WINTER WEATHER ADVISORY UNTIL 3 PM EST MONDAY FOR OHZ075.
     WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR OHZ083>087.
KY...WINTER WEATHER ADVISORY UNTIL 1 PM EST MONDAY FOR KYZ101>103-
     105.
VA...WINTER STORM WARNING UNTIL 7 PM EST MONDAY FOR VAZ003-004.

&&

SYNOPSIS...KTB/MPK/SL
NEAR TERM...KTB
SHORT TERM...MPK
LONG TERM...SL
AVIATION...KTB

EQUIPMENT...
Hazardous weather outlook, Feb 14, 5:00 AM EST, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EST SUN FEB 14 2016

OHZ066-067-075-076-WVZ009>011-017>020-028>032-039-040-151000-
PERRY-MORGAN-ATHENS-WASHINGTON-WOOD-PLEASANTS-TYLER-WIRT-CALHOUN-
RITCHIE-DODDRIDGE-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-UPSHUR-
BARBOUR-
500 AM EST SUN FEB 14 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

LIGHT SNOW WILL DEVELOP LATE THIS AFTERNOON AND EVENING. LIGHT
ACCUMULATIONS ARE EXPECTED AND IF CONFIDENCE INCREASES IN HIGHER
AMOUNTS...A WINTER WEATHER ADVISORY MAY BE HOISTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ083>087-WVZ005>008-013>016-026-027-151000-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-
ROANE-BOONE-CLAY-
500 AM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
1 PM EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...PORTIONS
OF SOUTHEAST OHIO...AND PORTIONS OF CENTRAL WEST
VIRGINIA...SOUTHERN WEST VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ046-151000-
POCAHONTAS-
500 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 10 AM
EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ036>038-047-151000-
FAYETTE-NICHOLAS-WEBSTER-RANDOLPH-
500 AM EST SUN FEB 14 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 AM EST TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ003-004-WVZ024-025-033>035-151000-
DICKENSON-BUCHANAN-MINGO-LOGAN-MCDOWELL-WYOMING-RALEIGH-
500 AM EST SUN FEB 14 2016

...WINTER STORM WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 PM
EST MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
PORTIONS OF SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 1 heavy snow. Local standard time, as filed.

Heavy Snow, Lawrence

When
February 14, 4:00 PM EST to 11:15 PM EST
Where
Lawrence forecast zone
Reported by
Social Media
Coordinates
38.599, -82.537 (the zone’s center; the record gives no point)

Winter Weather, Jackson

When
February 14, 4:15 PM EST to 10:30 PM EST
Where
Jackson forecast zone
Reported by
COOP Observer
Coordinates
39.020, -82.618 (the zone’s center; the record gives no point)

Winter Weather, Gallia

When
February 14, 4:15 PM EST to 11:00 PM EST
Where
Gallia forecast zone
Reported by
COOP Observer
Coordinates
38.825, -82.317 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611502, 611719, 611720.